Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 255, NWS Morristown, TN

July 28, 1997Campbell County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 28, 1997, 2:46 PM EDT for Campbell County, Tennessee. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1997, 2:46 PM EDT (18:46 UTC)
Expired
Jul 28, 1997, 3:45 PM EDT
In force
59 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Campbell County, TN

The radar

The Knoxville radar (KMRX), 72 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3105 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 281846 RRA
SVRMRX
TNC013-281945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
246 PM EDT MON JUL 28 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...CAMPBELL COUNTY
 
AT 245 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN CAMPBELL
COUNTY SOUTHEAST OF JACKSBORO MOVING EAST AT 10 MILES AN HOUR. THIS
STORM LIKELY CONTAINS DAMAGING WINDS AND LARGE HAIL.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:25 PM EDT, 21 minutes earlier.

Area forecast discussion, Jul 28, 2:25 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
225 PM EDT MON JUL 28 1997

A WK MID LVL TROUGH MOVING THROUGH THE CWA WL ONLY ADD TO THE THREAT
OF SVR WX FOR TNT.  WINDEX VALUES AROUND 70 KTS ALONG WITH A MAX-MIN
THETAE DIFFERENCE OF MORE THAN 30 DEGS WL KEEP THE PRIMARY THREAT AS
DMGG WET MICROBURTS.  AFTER THIS MID LVL TROUGH ALONG WITH THE
PRE-FNTL TROUGH PUSHES EAST OF THE CWA BY MIDNIGHT OR SO...I EXPECT
THE CHCS FOR CONVECTION TO DIMINISH SOMEWHAT.  STILL WOULD NOT GET TOO
FANCY WITH TIMING ESPECIALLY WITH THE REAL FNT STILL TO OUR NORTH.
THUS WOULD BLANKET THE AREA WITH AT LEAST CHC POPS FOR TNT.

THE COLD FNT IS PROGGED TO REACH SW VA BY MORNING AND THEN SLOWLY PUSH
THROUGH THE REMAINDER OF THE CWA DURING THE DAY ON TUESDAY.  SW VA AND
NE TN MAY HAVE A LINGERING SHRA EARLY SO A SMALL POP WL STILL BE
NEEDED HERE.  WOULD GO WITH CHC FOR MOST AREAS EXCEPT GOOD CHC FOR SE
TN AND SW NC.  DUE TO THE PROXIMITY FO THE FNT ACROSS SE TN AND SW NC
DURING THE LATE AFTN/EVE HOURS ON TUE WE WL NEED TO CONTINUE AT LEAST
SMALL POPS FOR THIS RGN FOR THE EARLY PART OF THE THIRD PD.

THE LOWER HUMIDITIES WL REALLY BEGIN TO MAKE ITS PRESENCE FELT TUE
NIGHT AND CONTINUE THIS TREND INTO WED.  A MUCH MORE COMFORTABLE
AIRMASS WITH DEWPOINTS AND TEMPS AT LEAST TEN DEGS LOWER THAN TDA.

MB

In the hours before

Special weather statement, Jul 28, 11:30 AM EDT, 3 hours 16 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005-
006-008-290400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1130 AM EDT MON JUL 28 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EAST
TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA FOR THIS
AFTERNOON AND TONIGHT.

A COLD FRONT WILL CONTINUE TO DROP SOUTH ACROSS THE OHIO VALLEY THIS
AFTERNOON AND TONIGHT.  THE COLD FRONT WILL APPROACH SOUTHWEST VIRGINIA AND
THE NORTHERN PORTIONS OF TENNESSEE BY TUESDAY MORNING.  AHEAD OF THE COLD
FRONT THE AIRMASS WILL BE VERY MOIST AND UNSTABLE.  THEREFORE STRONG TO EVEN
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.  THESE WILL
INITIALLY BE MOST NUMEROUS ACROSS THE AREAS TO THE NORTH OF TENNESSEE.
HOWEVER BY TONIGHT THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE ACROSS
MOST OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE FROM DAMAGING WINDS AND
VERY HEAVY RAIN.

SPOTTER GROUPS ANSD EMERGENCY MANAGEMENT OFFICIALS WILL NEED TO MONITOR THIS
SITUATION AND BE PREPARED FOR POSSIBLE ACTIVATION.  STAY TUNED TO YOUR
NOAA WEATHER RADIO FOR THE LATEST INFORMATION.

MB
Special weather statement, Jul 28, 11:33 AM EDT, 3 hours 13 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005-
006-008-290400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1130 AM EDT MON JUL 28 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EAST
TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA FOR THIS
AFTERNOON AND TONIGHT.

A COLD FRONT WILL CONTINUE TO DROP SOUTH ACROSS THE OHIO VALLEY THIS
AFTERNOON AND TONIGHT.  THE COLD FRONT WILL APPROACH SOUTHWEST VIRGINIA AND
THE NORTHERN PORTIONS OF TENNESSEE BY TUESDAY MORNING.  AHEAD OF THE COLD
FRONT THE AIRMASS WILL BE VERY MOIST AND UNSTABLE.  THEREFORE STRONG TO EVEN
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.  THESE WILL
INITIALLY BE MOST NUMEROUS ACROSS THE AREAS TO THE NORTH OF TENNESSEE.
HOWEVER BY TONIGHT THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE ACROSS
MOST OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE FROM DAMAGING WINDS AND
VERY HEAVY RAIN.

SPOTTER GROUPS ANSD EMERGENCY MANAGEMENT OFFICIALS WILL NEED TO MONITOR THIS
SITUATION AND BE PREPARED FOR POSSIBLE ACTIVATION.  STAY TUNED TO YOUR
NOAA WEATHER RADIO FOR THE LATEST INFORMATION.

MB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:18 PM EDTSevere Thunderstorm WarningMRXMorgan27 min
Jul 28, 1:06 PM EDTSevere Thunderstorm WarningMRXRoane69 min
Jul 28, 1:40 PM EDTSevere Thunderstorm WarningMRXAnderson65 min
Jul 28, 2:36 PM EDTSevere Thunderstorm WarningMRXMcMinn69 min
Jul 28, 2:41 PM EDTSevere Thunderstorm WarningMRXSullivan49 min
Jul 28, 2:59 PM EDTSevere Thunderstorm WarningMRXUnion61 min
Jul 28, 3:17 PM EDTSevere Thunderstorm WarningMRXClaiborne58 min
Jul 28, 3:59 PM EDTSevere Thunderstorm WarningMRXCumberland46 min
Jul 28, 4:32 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton43 min
Jul 28, 4:45 PM EDTSevere Thunderstorm WarningMRXCumberland30 min
Jul 28, 5:02 PM EDTSevere Thunderstorm WarningMRXHawkins43 min
Jul 28, 5:09 PM EDTSevere Thunderstorm WarningMRXGreene51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.